A case report of life-threatening hepatitis in a lung cancer patient suggests caution in using second-line treatment with the newly approved targeted agent sotorasib (Lumakras) in patients who have previously been treated with checkpoint inhibitor (CPI) immunotherapy such as pembrolizumab (Keytruda).
“Our case…represents an unexpected high-grade hepatic toxicity [with sotorasib],” say the authors, led by Parvin Begum, MBChB, Royal Marsden NHS Foundation Trust, London, United Kingdom. They suspect that sotorasib triggered CPI immune-related hepatitis, even though treatment with the CPI had been stopped 14 weeks prior.
Sotorasib is the first drug to target KRAS mutations in non-small cell lung cancer (NSCLC). These are the most common mutations in lung cancer, but were long considered to be ‘undruggable.’ This product specifically targets the KRAS G12C mutation, which accounts for about 13% of NSCLC mutations. Its approval this past May was hailed as a ‘historic milestone.’
The case report was published in JTO Clinical and Research Reports.
“We report the first case of life-threatening hepatitis in a patient with NSCLC shortly after commencing sotorasib, in which biopsy result was consistent with checkpoint inhibitor (CPI) immune-related adverse event, implicating sotorasib as being able to trigger CPI immune hepatitis,” the investigators write.
“Given the large proportion of patients potentially treatable with sequential sotorasib after CPI, coupled with limited trial data, sotorasib-triggered CPI immune-related hepatitis should be considered in patients with sotorasib hepatotoxicity,” they comment.
The case involved a 62-year-old male patient with KRAS G12C mutant NSCLC. He was initially treated with a carboplatin-pemetrexed-pembrolizumab regimen, but his disease progressed after only one cycle of maintenance pembrolizumab-pemetrexed. He was subsequently treated with palliative radiotherapy.
Treatment with the immune checkpoint inhibitor pembrolizumab had caused no immune-mediated adverse events greater than grade 1, and no hepatotoxicity was noted.
The patient was subsequently treated with second-line sotorasib, at the approved dose of 960 mg once daily, starting 14 weeks after he had taken his last dose of pembrolizumab. Prior to starting this new drug, liver function tests were all within the normal range, the authors point out.
However, on day 12 of cycle 1, the patient developed grade 2 rises in alkaline phosphatase (ALP), grade 1 bilirubin and grade 3 alkaline transaminase (ALT). Treatment was immediately discontinued.
Despite treatment withdrawal, all three parameters rapidly became worse, at which point treatment with prednisolone 60 mg was initiated on day 15 and the patient was hospitalized.
Comprehensive imaging as well as virologic and molecular testing failed to identify any other possible causes to explain the patient’s sudden hepatotoxicity and no other notable inciting factors were present in either the clinical or pharmacologic history that could explain it.
“Liver function continued to deteriorate,” the authors note. The patient was treated for what was presumed to be immunotherapy-related hepatitis with 2 mg/kg of intravenous methylprednisolone per day accompanied by N-acetylcysteine support.
“At peak, his ALT reached 23.9 times the upper limit of normal (ULN),” at a value of 1722 U/liter at day 23, the authors report.
At day 21, his ALP was 10.5 times the ULN at a value of 1326 U/liter and on day 24, his bilirubin reached 205 µmol/liter. At the same time, his gamma-glutamyl transferase (GGT) levels peaked at 29.2 times the ULN at 2131 U/liter.
“Coagulation was not markedly deranged throughout,” the authors report, although liver biopsy results revealed portal and lobular inflammation, according to the pathologists.
By day 31, liver function tests had all improved and the patient was gradually weaned off steroids with his ALT levels resolving to grade 1 by day 35.
No Hints in Clinical Trial Data
The prescribing information for sotorasib lists liver damage as a potential adverse event. It also recommends that patients on sotorasib should have liver function tests prior to starting and while taking the drug, and recommends that, if liver damage develops, the drug should be stopped or the dose reduced.
However, Begum and colleagues say there is no signal of marked treatment-emergent hepatotoxicity from the CodeBreaK 100 trials that were used for the drug’s approval.
The initial CodeBreaK 100 phase 1 and 2 clinical trials were carried out in KRAS G12C-mutant advanced NSCLC, and reported that treatment-related serious adverse events of grade 3 or greater occurred in only 1.7% of patients treated with sotorasib, with no reported fatalities.
In the larger phase 2 part of the same clinical trial, rates of treatment-related grade 3 or greater liver enzyme abnormalities ranged between 5.6% and 6.3% although no grade 3 or higher rises in bilirubin were seen, the authors note.
But there is a hint in the preclinical studies, which have suggested that sotorasib promotes a pro-inflammatory tumor microenvironment that is highly sensitive to immunotherapy, they comment.
“It is therefore important to consider whether this may also potentiate CPI-related toxicities in those in which immunotherapy agents formed part of previous line treatments,” investigators caution.
As most patients who would be eligible for sotorasib therapy would have been previously exposed to immune checkpoint inhibitors, the impact of sotorasib toxicity in patients who have been previously exposed to immune checkpoint inhibitor therapy remains an important question, they suggest.
The study was supported by National Institute for Health Research Biomedical Research Centre at The Royal Marsden NHS Foundation Trust and the Institute of Cancer Research, London. Begum has disclosed no relevant financial relationships. Co-author Sanjay Popat, PhD, reports being a consultant to Amgen, AstraZeneca, Bayer, BeiGene, Blueprint, Bristol-Myers Squibb, Boehringer Ingelheim, Daiichi Sankyo, Guardant Health, Janssen, Eli Lilly, Merck KGaA, Novartis, Roche, and Takeda.
JTO Clin Res Rep. Published online August 2, 2021. Full text
Content Source: https://www.medscape.com/viewarticle/960882?src=rss